Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Paducah, KY

September 22, 2006New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at Sep 22, 2006, 10:27 PM CDT for New Madrid County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2006, 10:27 PM CDT (03:27 UTC)
Expired
Sep 23, 2006, 1:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2310 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
1.9
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 230328
FFWPAH
MOC143-230630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 130 AM CDT.

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
LOCALLY HEAVY RAINS REPEATEDLY MOVING OVER THE SAME AREAS IN NEW 
MADRID COUNTY. RADAR ESTIMATES SHOW UPWARDS OF THREE TO FOUR INCHES 
ALREADY HAS FALLEN OVER THE COUNTY WITH AN ADDITIONAL ONE TO TWO 
INCHES POSSIBLE IN THE NEAR FUTURE. THIS WILL LEAD TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARMA...
  NORTH LILBOURN...NEW MADRID...MATTHEWS...LILBOURN AND CATRON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3637 8998 3643 8973 3642 8958 3654 8957
      3653 8943 3669 8939 3684 8967 3662 8971
      3660 8994

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:45 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Sep 22, 2:45 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI SEP 22 2006

.DISCUSSION...
SATELLITE AND SURFACE OBSERVATIONS SHOW THE WARM FRONT LIFTING OVER
THE PAH FA...WITH TDS IN THE L70S IN THE WARM SECTOR SUPPLANTING
L-M60S TDS HANGING ON IN THE NRN/ERN PTNS FA. FREE CONVECTION
INITIATED IN THE SCOURED OUT ZONE TO OUR WEST...WHICH IS THE FOCUS
OF THE TORNADO WATCH OVER OUR WRN 1/3 OF THE FA...WHERE MDT RISK OF
SVR EXISTS. GFS HAS BEEN CONSISTENTLY PICKING UP ON THIS CONVECTION
AND RACING IT EWARD INTO SEMO BETWEEN 00-06Z...SPREADING OVER THE
REMAINDER OF THE FA OVERNIGHT. PWS NR 1.5-2 NEARBY/UPSTREAM HELPING
LOCALLY HEAVY RAINS AND IN COMBO W/HPC QPF DAYS1-2 SUPPORT ONGOING FFA
THRU END OF EVENT.

AFTER TONIGHTS ROUND ALL EYES TURN TO COLD FRONTAL CONVECTIVE
CHANCES SAT PM/EVENING. BETTER DYNAMICS ENTER THE PICTURE BY THEN AS
THE UPPER LOW/JET DRIVES THE FRONT ON THRU...TEXT OF SWODY2
CONSISTENTLY HINTING AT UPGRADE TO MDT RISK. WL THEREFORE HIGHLIGHT
SVR THREAT BOTH TONIGHT AND TOMORROW IN ADDITION TO LOCALLY HEAVY
RAIN THREAT.

GFS HAVING REALLY BEEN MODEL OF CHOICE DUE TO ITS CONSISTENCY...IT
TAKES THE FRONT EAST OF THE FA (A LITTLE FASTER THAN THE NAM) BY 06Z
SUN. HOWEVER FOR COLLABORATIVE PURPOSES WE LINGERING A SMALL CHANCE
OF POST FRONTAL PCPN IN THE FAR SE EARLY SUN. AFTER THAT A DRIER AND
SEASONALLY COOLER AIR MASS WORKS AND HOLDS THRU THE MIDDLE OF NEXT
WEEK.

BY DAYS 6-7...NEXT SYSTEM YIELDS CHC PCPN FA-WIDE. FOR NOW HAVE
BOUGHT GFS SO STICKING W/IT AND THE COLLABORATIVE PICTURE IS OUR
APPROACH...BUT ACKNOWLEDGE SOME TIMING/INCONSISTENCY MAY EVENTUALLY
LEAD TO ADJUSTMENTS AND IS WHY WE KEEP CHC CAT PCPN DESPITE MOS
SUGGESTIONS FOR HIGHER.

MET AND MAV MOS IS CLOSE WHILE FWC MOS SEEMS OVERDONE ON BOTH THE
HIGH AND LOW ENDS AND UNDERDONE ON PCPN. OUR OVERALL GFS PREFERENCE
LEANS US TO ITS MAV/MEX BASED MOS WHEN LEANING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH ALL COUNTIES.
MO...TOR WATCH AND FLASH FLOOD WATCH ALL COUNTIES.
IL...TOR WATCH ALONG/WEST OF I-24 AND FLASH FLOOD WATCH ALL COUNTIES.
IN...FLASH FLOOD WATCH ALL COUNTIES.
&&
Hazardous weather outlook, Sep 22, 1:29 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT FRI SEP 22 2006

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-231000-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-
ALEXANDER-PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
129 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS. A WARM FRONT WILL LIFT NORTH ACROSS
THE AREA...AND INTERACT WITH A DISTURBANCE ALOFT. THE SHEAR ALONG
THE FRONT AND ALOFT WILL BE SUFFICIENT TO SUPPORT TORNADIC
SUPERCELLS...ESPECIALLY IN AREAS OF HIGH INSTABILITY. THE
INSTABILITY WILL IN LARGE PART BE DETERMINED BY THE AMOUNT OF
AFTERNOON SUNSHINE THAT CAN BREAK THROUGH THE CLOUD COVER.
OTHERWISE STRONG TO SEVERE STORMS MAY DEVELOP WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL ALSO THREATS. A FLASH FLOOD WATCH IS
ALSO IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY SATURDAY AFTERNOON AND EVENING...WHEN A COLD FRONT WILL
MOVE ACROSS THE QUAD STATE. THE PRIMARY SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT ALSO LARGE HAIL AND ISOLATED TORNADOES MAY
BE POSSIBLE. THE LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH THE
POTENTIAL FOR FLOODING AS A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE ENTIRE AREA THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE NOW FOR THE TORNADO WATCH AND BE ALERT
FOR POSSIBLE FUTURE REQUESTS TONIGHT AND SATURDAY.

ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-
KYZ001>022-231000-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-POPE-
HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
129 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF THE
WABASH RIVER IN SOUTHERN ILLINOIS AND WEST OF THE LAKES OVER THE
JACKSON PURCHASE OF WESTERN KENTUCKY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA AND THE REMAINDER OF
WESTERN KENTUCKY...EAST OF THE LAKES AND ACROSS THE PENNYRILE.THESE
RISKS ARE IN ASSOCIATION WITH A WARM FRONT THAT WILL CONTINUE
LIFTING ACROSS THE AREA TODAY AND TONIGHT...WITH THE PRIMARY SEVERE
WEATHER THREAT BEING DAMAGING WINDS. A MORE ISOLATED TORNADIC AND
LARGE HAIL THREAT CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING FLOODING IS ALSO POSSIBLE...AND AS A RESULT A
FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY SATURDAY AFTERNOON AND EVENING...WHEN A COLD FRONT WILL
MOVE ACROSS THE QUAD STATE. THE PRIMARY SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT ALSO LARGE HAIL AND ISOLATED TORNADOES MAY
BE POSSIBLE. THE LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH THE
POTENTIAL FOR FLOODING AS A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE ENTIRE AREA THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME DURING THE NEXT 24 TO
36 HOURS.

In the hours before

Local storm report, Sep 22, 9:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     BARLOW                  37.05N 89.05W
09/22/2006                   BALLARD            KY   TRAINED SPOTTER

            NUMEROUS TREES DOWN

&&

DLL
Local storm report, Sep 22, 9:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     MOUND CITY              37.09N 89.16W
09/22/2006                   PULASKI            IL   TRAINED SPOTTER

            NUMEROUS MEDIUM LIMBS DOWN WITH ONE REPORT OF A LIMB
            DRIVEN THROUGH ROOF OF A HOUSE.

&&

DLL
Local storm report, Sep 22, 9:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     LA CENTER               37.07N 88.97W
09/22/2006                   BALLARD            KY   LAW ENFORCEMENT

            TREES DOWN WITH 1 TREE FALLING ACROSS A HOUSE.

&&

DLL
Local storm report, Sep 22, 9:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     WEST PADUCAH            37.08N 88.74W
09/22/2006                   MCCRACKEN          KY   TRAINED SPOTTER

            LARGE LIMBS DOWN ACROSS HWY 62 NEAR BARKLEY REGIONAL
            AIRPORT IN WEST PADUCAH.

&&

DLL
Special weather statement, Sep 22, 9:48 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT FRI SEP 22 2006

INZ085>088-KYZ007>022-230500-
CALDWELL KY-CALLOWAY KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-
HENDERSON KY-HOPKINS KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MCLEAN KY-
MUHLENBERG KY-POSEY IN-SPENCER IN-TODD KY-TRIGG KY-UNION KY-
VANDERBURGH IN-WARRICK IN-WEBSTER KY-
948 PM CDT FRI SEP 22 2006

...STRONG THUNDERSTORMS CROSSING THE QUAD STATE REGION...

AT 945 PM CDT...A LINE OF STRONG THUNDERSTORMS STRETCHED FROM MOUNT
VERNON INDIANA TO PADUCAH KENTUCKY TO FULTON KENTUCKY. THE LINE
WAS MOVING EAST AT 40 MPH. WITH THE PASSAGE OF THESE STORMS GUSTY
WINDS OF 40 TO 50 MPH ARE LIKELY IN ADDITION TO LOCALLY HEAVY
RAINFALL.
Local storm report, Sep 22, 9:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     BARDWELL                36.87N 89.01W
09/22/2006                   CARLISLE           KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN BARDWELL AND ALSO ARLINGTON.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:53 PM CDTTornado WarningPAHButler49 min
Sep 22, 8:10 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard53 min
Sep 22, 8:28 PM CDTTornado WarningPAHNew Madrid62 min
Sep 22, 8:37 PM CDTSevere Thunderstorm WarningPAHMississippi53 min
Sep 22, 9:19 PM CDTSevere Thunderstorm WarningPAHMississippi56 min
Sep 22, 9:24 PM CDTTornado WarningPAHMississippi51 min
Sep 22, 10:32 PM CDTSevere Thunderstorm WarningPAHMississippi43 min
Sep 23, 1:05 AM CDTFlash Flood WarningPAHMississippi, New Madrid6 hr
Sep 23, 1:50 AM CDTFlash Flood WarningPAHButler, Ripley, Stoddard4 hr
Sep 23, 5:29 AM CDTFlash Flood WarningPAHButler, Ripley4 hr
Sep 23, 8:30 AM CDTSevere Thunderstorm WarningPAHBollinger30 min
Sep 23, 9:00 AM CDTFlash Flood WarningPAHMississippi, New Madrid4 hr
Sep 23, 9:30 AM CDTFlash Flood WarningPAHButler, Ripley3 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.